Cystic Fibrosis News Today Forums Forums Support Groups Adults​ ​With​ ​CF Has Trikafta improved GI symptoms for you?

  • Has Trikafta improved GI symptoms for you?

    Posted by jenny-livingston on November 12, 2021 at 2:00 pm

    The most read article on CF News Today this week is this:

    https://cysticfibrosisnewstoday.com/2021/11/08/nacfc2021-trikafta-little-effect-gi-digestive-symptoms-6-months/

    “We speculate that [Trikafta], while it may lead to improvement in lung function, may have little or very delayed impact on gastrointestinal symptoms in people with CF,” Sarah Jane Schwarzenberg, MD, a professor of pediatrics at the University of Minnesota, said in a talk at the 2021 North American Cystic Fibrosis Conference, held virtually Nov. 2–5.

    I must admit, I was rather surprised by this because for me personally, improved digestion has been one of the most significant changes brought about by Trikafta. I was able to decrease my Creon dosage from with meals to just 2 and never in my memory have I had so few GI symptoms. Once again, I am reminded of how differently CF affects each of us and also how differently we each respond to medications.

    Has Trikafta had an impact on your GI symptoms? I’d love to know your personal experience.

    jenny-livingston replied 2 years, 7 months ago 5 Members · 8 Replies
  • 8 Replies
  • paul-met-debbie

    Member
    November 13, 2021 at 5:36 am

    Good question, Jenny. It’s hard to tell. So far (3 months) using Kaftrio did not affect my Creon intake, nor my need to take Losec. I can however report a little improvement in regularity of the stools. But I still require some Movicolon (macrogol = PEG, poly ethylene glycol) for extra intestinal hydration. Balanced on Creon, Losec and PEG, I never had many GI symptoms before Kaftrio either.

    However, I did notice that the Losec situation is less critical than before. Before Kaftrio, on occasion after forgetting to take Losec in the morning (around 11 am), I would feel my stomach burning around 15 pm already. Lately I forgot Losec only to remember it by myself around 17 in the afternoon, without complaints. I might try to lower the dose a bit.

    Another question is: has Kaftrio improved GI functioning directly by improving the mucoid lining? It might have, since I managed to gain 10 pounds in weight. Although at least two other mechanism could explain this as well: that not having infections or inflammations in the airways anymore, my body also spills less energy on fighting those. Eating and moving and digesting the same, this relative surplus in energy might have stored itself in my upholstery. And not taking antibiotics anymore, my intestinal flora will have improved and diversified no doubt, also improving the effectiveness of digestion. So, in both cases this might be not directly caused by Kaftrio, but indirectly. Which is a tribute to Kaftrio as well.

    How much Creon did you take before Trikafta with a normal meal? I mostly take 1 with a snack or fruit, 2 with breakfast, lunch or a bottle of Nutridrink and 3 with a hot meal. That has not changed after Kaftrio so far.

  • jenny-livingston

    Member
    November 15, 2021 at 9:34 am

    Paul, prior to Trikafta I was taking 5 Creon with meals. I currently just take 2 (occasionally 3 if I’m eating a particularly large or fatty meal).

    What you’ve said here makes a lot of sense to me!

    • paul-met-debbie

      Member
      November 15, 2021 at 9:43 am

      Thanks Jenny, that sounds almost similar to what I do, Creon-wise.

  • aimee-lecointre

    Member
    November 17, 2021 at 5:48 am

    Trikafta actually made my GI issues quite worse. I was never able to change my enzyme dosage and many of my symptoms got worse or were more active. However, I didn’t fully realize this impact until coming off of Trikafta (because the mental health side effects). Things have definitely improved with my GI situation since stopping Tri thankfully.

    • jenny-livingston

      Member
      November 18, 2021 at 2:53 pm

      Aimee, I am so glad you’ve seen improvements since stopping. We tolerate and experience this medication so differently and there is so much value in talking about the good, the bad, and everything in between! Please keep speaking up (not just because I love seeing you comment here, but that’s part of it). 🙂

  • janee

    Member
    November 18, 2021 at 12:15 pm

    I haven’t noticed much difference with my stomach other than it’s now incredibly noisy! I don’t mean in the wind department, it just seems to gurgle so much more. My bowels are incredibly sluggish and I take movicol, prucalopride and docusate with the occasional cocktail of gastrograffin

  • sherri

    Member
    November 29, 2021 at 5:37 pm

    Hi,

    I found this forum and so grateful I did.

    Going to try and make this story brief. My husband was diagnosed with CF in 2012. He pretty much coughed most of his life. Finally diagnosed after much persuasion of pushing him and the doctors.

    He started Trikafta in July 2021. He is and never has been on anything for CF.  Trikafta made a world of difference and helped him tremendously. In November, my husband turned 65 which he had to sign up for Medicare. With that being said, the copay assistance prior to 65 was no longer an option. Because of the Medicare part D coverage, my husband would have had to pay back to back donut hole/catastrophic amount for his Trikafta. (Annually once your reach this amount, then your coverage kicks in) So, my husband has been dosing his Trikafta differently to get him through until January 1. Unfortunately, he is having really bad GI issues which has caused horrific hemorrhoids. These GI issues happen all day but worse shortly after he eats. We had appointment with the CF doctor a week ago. She wants him to have his pancreatic sufficiency checked by GI. It just makes me wonder if this alteration in the dosing could be the issue. He has never experienced this before. You all have much more knowledge than I do and would love to hear your thoughts.
    Thank you so much.

    • jenny-livingston

      Member
      November 30, 2021 at 12:21 pm

      Hi, Sherri! I’m so glad you’ve found the forum. I’m afraid I don’t have any answers or even relevant personal experience. I did, however, want to say that I understand the frustrating ways our insurance programs work. I hate that he’s had to ration his Trikafta and hope that once the new year begins, things will run more smoothly. Wishing you both the best of luck with all of this.

  • paul-met-debbie

    Member
    November 30, 2021 at 8:20 am

    Hi Sherri,

    Reading this might answer some of your questions: https://cysticfibrosisnewstoday.com/forums/forums/topic/hello-dear-friends/

    You don’t mention your husband taking creon. But if so, there is a definite link between trikafta and creon efficiency. And checking pancreatic sufficiency is a good way of finding out the right dosis of  creon for the current situation. It is a simple stool lab test and the results should be in shortly. Changing trikafta dosage may very well have influenced the amount of creon needed, but it could also be something that was caused with a little delay  by starting trikafta in the first place. It is a balancing act and the lab results will be useful to determine the equilibrium. Sometimes shortly after starting trikafta mucus plugs that have been built up in the instestines will come loose and start wandering. May be some mucus solvents  will help with this process to go more smoothly, ask your doctor.

    Meanwhile you can use standard methods (fiber, fluid, peg, exercise) to keep the stool soft to prevent worsening of the hemorroids.

     

    Hello dear friends,

Log in to reply.